Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 24, NWS JSJ
NWS JSJ issued this flash flood warning at Jun 29, 2023, 2:03 AM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 2:03 AM CDT (07:03 UTC)
- Expired
- Jun 29, 2023, 5:50 AM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:30 AM CDT | FLASH FLOOD | 1 E Rio Blanco, PR | Intersection of PR-31 with the exit from Highway 53 closed, with Rio Blanco out of its banks. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
508
WGCA52 TJSJ 290703
FFWSJU
PRC069-103-291000-
/O.NEW.TJSJ.FF.W.0024.230629T0703Z-230629T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
303 AM AST Thu Jun 29 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Humacao County in Puerto Rico...
Naguabo County in Puerto Rico...
* Until 600 AM AST.
* At 303 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
1817 6586 1819 6583 1829 6581 1825 6568
1823 6569 1822 6566 1819 6568 1820 6574
1818 6575 1819 6573
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERG3 follow-up statements
073
WGCA72 TJSJ 290746
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
346 AM AST Thu Jun 29 2023
PRC069-103-291000-
/O.CON.TJSJ.FF.W.0024.000000T0000Z-230629T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Naguabo PR-
346 AM AST Thu Jun 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM AST EARLY THIS
MORNING FOR HUMACAO AND NAGUABO...
At 346 AM AST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
USGS sensors indicated that Rio Blanco in Naguabo is out of its
banks. Low areas along Road PR-191 and Road PR-31 (the exit to the
highway) could be flooded.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
1817 6586 1819 6583 1829 6581 1825 6568
1823 6569 1822 6566 1819 6568 1820 6574
1818 6575 1819 6573
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERG363
WGCA52 TJSJ 290948
FFWSJU
PRC069-103-291100-
/O.EXT.TJSJ.FF.W.0024.000000T0000Z-230629T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
548 AM AST Thu Jun 29 2023
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Humacao County in Puerto Rico...
Naguabo County in Puerto Rico...
* Until 700 AM AST.
* At 548 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
1817 6586 1819 6583 1829 6581 1825 6568
1823 6569 1822 6566 1819 6568 1820 6574
1818 6575 1819 6573
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP766
WGCA72 TJSJ 291050
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
650 AM AST Thu Jun 29 2023
PRC069-103-291100-
/O.CAN.TJSJ.FF.W.0024.000000T0000Z-230629T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Naguabo PR-
650 AM AST Thu Jun 29 2023
...FLASH FLOOD WARNING IS CANCELLED FOR HUMACAO AND NAGUABO, AND
REPLACED WITH A FLOOD ADVISORY...
Flooding conditions will remain a concern across portions of Humacao
and Naguabo, though conditions have improved slightly. A Flood
Advisory is now in effect.
Waters are subsiding in Rio Blanco, but the most recent observations
still indicate the river is at flood stage.
LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
1817 6586 1819 6583 1829 6581 1825 6568
1823 6569 1822 6566 1819 6568 1820 6574
1818 6575 1819 6573
$$
CRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 8:59 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 28, 8:59 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service San Juan PR 959 PM AST Wed Jun 28 2023 .UPDATE...No change from previous discussions. An active tropical wave with axis crossing the islands will continue to produce scattered to locally numerous showers and thunderstorms across the area through Thursday. For the rest of the night and early morning hours, the bulk of moisture should favor shower development between the USVI and the east/southern portions of PR, as well as across the regional waters. Locally heavy downpours are possible with these showers, which could lead to urban and small stream flooding. Drier air with Saharan dust is expected early on Friday. && .AVIATION...Tempo MVFR conds are possible across the USVI and eastern PR terminals overnight. Tropical wave crossing the forecast area will continue to produce shra/tsra across the coastal waters of the islands through late Thursday. Mtn top obscd and BKN cigs btw FL025-FL050 expected. The 29/00z TJSJ sounding indicated SE winds up to 11 kt blo FL100. && .MARINE...Thunderstorms will continue through Thursday due to the passage of a tropical wave. These thunderstorms could produce isolated waterspouts, frequent lightning, gusty winds, and locally higher seas. Otherwise, seas should range between 3 and 6 feet, with the highest seas across the offshore waters and passages. Southeast winds up to 15 knots are expected in general. && .PREV DISCUSSION... /issued 502 PM AST Wed Jun 28 2023/ SYNOPSIS... The tropical wave just southeast of St, Croix, will continue to interact with the upper-level trough as it crosses the local islands. Expect increasing risk for flooding and mudslides at least through Friday. Once the wave departs, skies will become hazy as Saharan dust filters in by Friday and Saturday. Hot summer temperatures will return on Friday and will continue through the next workweek. SHORT TERM...Tonight through Friday... As expected, active weather prevailed throughout the day affecting most municipalities across Puerto Rico and the northern U.S. Virgin Islands. Shower and thunderstorm activity over land areas continues but has diminished somewhat with the strongest affecting the eastern third of Puerto Rico. The bulk of convective activity is currently over the local waters, with strong thunderstorms across the Caribbean waters being advected towards the southern sections of Puerto Rico and the U.S. Virgin Islands. Therefore, expect another pulse of strong showers and thunderstorms impacting those areas in the next couple of hours. The coverage of shower and thunderstorm activity will increase tonight through Thursday as the tropical wave, with axis currently at 64W just east of St. Croix, approaches the local islands and interacts with the upper-level trough. Model guidance suggests the strongest convective development with the potential of isolated to scattered thunderstorms affecting the southern and eastern portions of Puerto Rico, Vieques, Culebra, and the U.S. Virgin Islands late tonight and Thursday morning. Interior and western Puerto Rico will observe convective activity mostly Thursday afternoon. Urban and small stream flooding along with localized flash flooding are possible with the heaviest downpours. Streamflows are running between normal to well above normal. We have received some reports of water surge incidents in some of these rivers. Therefore, we do not recommend visiting areas near rivers in the next 24 hours. By Thursday night into Friday, weather conditions are expected to improve as the tropical wave moves away from the forecast area. Hot temperatures and hazy skies will return on Friday as Saharan Dust Particulate filters in. Lingering moisture will persist giving way to shower and thunderstorm development mostly during the afternoon hours, but with less coverage than the day before, clustering over northwestern Puerto Rico. LONG TERM...Saturday through Wednesday... FROM PREV DISC.../334 AM AST Wed Jun 28 2023/ Moisture from a departing tropical wave will continue to decrease on Saturday. At the same time, Saharan dust will continue to filter in, resulting in hazy skies. Additionally, the trade winds will be enhanced due to a low-to-mid level high pressure system migrating closer to the region. The steering flow will be from the southeast at 14-18 kts. The high will also create a trade wind cap inversion, so shower activity will be limited. On Monday, a weak tropical wave will cross the region, increasing shower activity a little. Just after the wave departs, an even denser cloud of Saharan dust will reach the region, hence hazy skies will continue. As we move into July, normal high temperatures are in the range of 86 to 92 degrees Fahrenheit, with warm nights too...mainly in the upper 70s. Due to seasonal warmer temperatures and enhanced humidity levels at the surface, elevated to significant heat indices will persist throughout the period. AVIATION...Numrs SHRA to cont thru the pd, xcp less so btwn 29/02-14Z in NW PR. Sct-Isold TSRA movg NW 10-15 kt with MVFR conds or worse vcty. TSRA to cont ovr lcl waters and SE half PR byd 29/04Z. Sfc winds SE 10-16 kt with gusts to 24 kt bcmg VRB less than 8 kt XCP VCTY TSRA. SHRA/TSRA coverage and MVFR conds will incr aft 29/14Z.Maximum winds SSW-W 25-35 kt btwn FL365-500 veering through the layer. MARINE... Seas 3 to 6 feet are anticipated, with winds at 20 kts or locally higher as a tropical wave moves in. This wave will also increase the frequency of showers and thunderstorms throughout Friday. After that, rain will decrease, but the trade winds will remain fresh, and choppy seas are anticipated. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && DSR/LIS
Hazardous weather outlook, Jun 28, 11:53 AM CDT, 14 hours 10 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 1146 AM AST miercoles 28 de junio de 2023 AMZ711>745-PRZ001>013-291600- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste- Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 1146 AM AST miercoles 28 de junio de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Esta tarde y esta noche .Rayos...Es posible que se experimenten tronadas de aisladas a dispersos, principalmente a traves de sectores del interior y noroeste en la tarde y sectores del este esta noche. Este atento a tronadas en su area y planifique para buscar refugio. .Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y riachuelos. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Indices de calor de mas de 112 grados son indicados para la mayoria de las areas urbanas y costeras del norte central de Puerto Rico desde Dorado hasta Arecibo. Indices de calor de 108 a 112 grados en las areas urbanas y costeras del noroeste y mas mayor parte de San Juan y Bayamon y Culebra. Indices de calor de 102 a 107 grados a traves de las areas bajas y urbanas de Puerto Rico y Vieques.Es probable que se experimente agotamiento por calor con una exposicion prolongada. .Vientos...Condiciones de brisa fuerte. Los articulos no asegurados podrian salir volando. .Condiciones Maritimas...Operadores de embarcaciones pequenas deben ejercer precaucion a traves de las aguas del Atlantico y los pasajes locales. .DIAS DOS A SIETE...jueves a martes Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor amenaza de jueves a viernes. Las condiciones de brisa fuerte continuaran, principalmente a traves del sur de Puerto Rico e islas locales. Las condiciones maritimas peligrosas y las corrientes marinas amenazantes a la vida persistiran durante el fin de semana hasta principios de la proxima semana. Es probable que las particulas de Polvo del Sahara se muevan sobre la region a partir del viernes. Los riesgos de peligro de calor excesivo regresaran a partir del viernes, con areas que experimentaran indices de calor de 108 grados o mas. .Comunicado sobre informacion reportada por observadores... La activacion de los observadores no es necesaria. AMZ716-726-VIZ001-002-291600- San Tomas, San John y las Islas Adyacentes-Santa Cruz- Aguas cercanas a la Costa del Atlantico y aguas costeras adyacentes del Caribe- 1146 AM AST miercoles 28 de junio de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...esta tarde y esta noche .Rayos...Es posible que se experimenten tronadas de aisladas a dispersos. Este atento a tronadas en su area y planifique para buscar refugio. .Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y riachuelos. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Indices de calor de 102-107 grados en la mayoria de las elevaciones bajas y otras areas urbanas de Santa Cruz. Es probable que se experimente agotamiento por calor con una exposicion prolongada. .Vientos...Condiciones de brisa fuerte. Los articulos no asegurados podrian salir volando. .Condiciones Maritimas...Operadores de embarcaciones pequenas deben ejercer precaucion a traves de las aguas del Atlantico y los pasajes locales. .Corrientes Marinas...Es probable que se experimenten corrientes marinas amenazantes a la vida en la zona de olas rompientes, particularmente en Santa Cruz. .DIAS DOS A SIETE...jueves a martes Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor amenaza de jueves a viernes. Las condiciones de brisa fuerte continuaran, principalmente a traves del sur de Puerto Rico e islas locales. Las condiciones maritimas peligrosas y las corrientes marinas amenazantes a la vida persistiran durante el fin de semana hasta principios de la proxima semana. Es probable que las particulas de Polvo del Sahara se muevan sobre la region a partir del viernes. Los riesgos de peligro de calor excesivo regresaran a partir del viernes, con areas que experimentaran indices de calor de 108 grados o mas. .Comunicado sobre informacion reportada por observadores... La activacion de los observadores no es necesaria.
In the hours before
Special weather statement, Jun 29, 1:48 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
248 AM AST Thu Jun 29 2023
PRZ002-003-290730-
Northeast PR-Southeast PR-
248 AM AST Thu Jun 29 2023
...A strong thunderstorm will impact portions of northeastern Puerto
Rico, near Humacao and Naguabo through 330 AM AST...
At 246 AM AST, a strong thunderstorm was over Anton Ruiz, or over
Naguabo, moving north at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1824 6562 1820 6569 1818 6570 1819 6573
1817 6574 1817 6575 1815 6577 1808 6580
1811 6587 1819 6582 1829 6579
TIME...MOT...LOC 0646Z 178DEG 5KT 1821 6578
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:03 AM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Jun 29, 12:56 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 29, 1:42 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 29, 1:48 AM CDT | Special Weather Statement | JSJ | 42 min | |
| Jun 29, 2:32 AM CDT | Special Weather Statement | JSJ | 28 min | |
| Jun 29, 2:39 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jun 29, 3:04 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jun 29, 3:12 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 29, 3:35 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 29, 5:35 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 29, 5:45 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 29, 12:20 PM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Jun 29, 1:03 PM CDT | Special Marine Warning | JSJ | 57 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.